Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 25, NWS Midland/Odessa, TX

March 30, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 30, 2008, 1:34 PM MDT for Eddy County, New Mexico. It took effect at Mar 31, 2008, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2008, 1:34 PM MDT (19:34 UTC)
In effect from
Mar 31, 2008, 9:00 AM MDT
Expired
Mar 31, 2008, 9:00 PM MDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 301934
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT SUN MAR 30 2008

...HIGH WINDS POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY...

.AN UPPER LEVEL STORM SYSTEM OVER THE GREAT BASIN WILL TRACK
ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS ON MONDAY. AS 
THIS SYSTEM PASSES BY TO THE NORTH...STRONG WINDS ALOFT WILL MIX
DOWN TO THE SURFACE ACROSS THE GUADALUPE MOUNTAINS ON MONDAY.

NMZ027-TXZ258-311100-
/O.UPG.KMAF.HW.A.0017.080331T1500Z-080401T0300Z/
/O.NEW.KMAF.HW.W.0025.080331T1500Z-080401T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
134 PM MDT SUN MAR 30 2008

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 65 MPH WILL OCCUR
MONDAY THROUGH EARLY MONDAY EVENING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
2 follow-up statements
000 
WWUS74 KMAF 311005
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 AM CDT MON MAR 31 2008

...VERY WINDY ACROSS THE GUADALUPE MOUNTAINS TODAY...

.STRONG WINDS ASSOCIATED WITH A FAST MOVING UPPER LEVEL
DISTURBANCE WILL BRING VERY WINDY CONDITIONS TO THE GUADALUPE
MOUNTAINS THROUGH THIS EVENING.

NMZ027-TXZ258-312100-
/O.CON.KMAF.HW.W.0025.080331T1500Z-080401T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
405 AM MDT MON MAR 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS 
FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING.

SOUTHWEST WINDS OF 35 TO 45 MPH...WITH A FEW GUSTS OVER 60 MPH
WILL IMPACT THE GUADALUPE MOUNTAINS THROUGH THIS EVENING. 

MOTORISTS PLANNING TRAVEL ALONG U.S. HIGHWAY 62 180 THROUGH
GUADALUPE PASS SHOULD EXERCISE EXTREME CAUTION...ESPECIALLY THOSE
DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES. 

$$
000 
WWUS74 KMAF 312000
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAR 31 2008

...VERY WINDY ACROSS THE GUADALUPE MOUNTAINS THROUGH EARLY THIS
EVENING...

.STRONG WINDS ASSOCIATED WITH A FAST MOVING UPPER LEVEL
DISTURBANCE WILL BRING VERY WINDY CONDITIONS TO THE GUADALUPE
MOUNTAINS THROUGH EARLY THIS EVENING.

NMZ027-TXZ258-010300-
/O.CON.KMAF.HW.W.0025.000000T0000Z-080401T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
200 PM MDT MON MAR 31 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

WEST TO SOUTHWEST WINDS OF 30 TO 50 MPH...WITH A FEW GUSTS OVER
60 MPH WILL IMPACT THE GUADALUPE MOUNTAINS THROUGH EARLY THIS
EVENING.

MOTORISTS PLANNING TRAVEL ALONG U.S. HIGHWAY 62 180 THROUGH
GUADALUPE PASS SHOULD EXERCISE EXTREME CAUTION...ESPECIALLY THOSE
DRIVING HIGH PROFILE OR LIGHT WEIGHT VEHICLES.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 30, 1:26 PM MDT, 8 minutes earlier.

Area forecast discussion, Mar 30, 1:26 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN MAR 30 2008

.DISCUSSION...
A MAINLY BRISK WEST OR SOUTHWEST FLOW ALOFT WILL PREVAIL THROUGH THE
FIRST HALF OF THE WEEK AND BECOME WEST TO NORTHWEST THEREAFTER.
THE DRYLINE LATE TODAY IS PUSHING INTO THE EASTERN PERMIAN BASIN AS
THE SOUTHWEST FLOW ALOFT HAS MODIFIED THE ENVIRONMENT WITH LACK
OF HEIGHT FALLS AIDING AS WELL. THINK THE DRYLINE WILL BE INACTIVE
LATE TODAY DUE TO THE LACK OF A SIGNIFICANT SHORTWAVE
AND HEIGHT FALLS...HOWEVER AFTER MIDNIGHT HEIGHTS WILL FALL WITH
THE APPROACH OF AN UPPER LEVEL TROUGH INTO THE ROCKIES. WILL CONTINUE
THE SLIGHT POPS FOR SHOWERS AND THUNDERSTORMS LATE TONIGHT AND EARLY
MONDAY BUT WILL NOT MENTION SEVERE DUE TO LATE NIGHT ACTIVITY WITH
THE UPPER TROUGH PASSING WELL NORTH OF THE REGION. BY LATER MONDAY
IT WILL TURN DRY AND BREEZY TO WINDY BEHIND THE DRYLINE. A HIGH WIND
WARNING WILL BE ISSUED MONDAY THIS PACKAGE FOR THE GUADALUPE
MOUNTAINS.

THE NEXT NORTHERN STREAM FRONT IS STILL DUE IN MONDAY NIGHT WITH MUCH
COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY. WITH A RATHER FLAT
FLOW ALOFT NOT ANTICIPATING ANY PRECIPITATION WITH THE FRONT. A
DRYLINE WILL FORM IN THE SOUTHWEST FLOW ALOFT WEDNESDAY AND
THURSDAY. BETTER CHANCE OF CONVECTION MAY BE WEDNESDAY NIGHT IN THE
EASTERN PERMIAN BASIN EAST OF THE DRYLINE AS HEIGHTS FALL AS AN
UPPER LEVEL SYSTEM TRANSLATES FROM THE WEST COAST TO THE SOUTHERN
ROCKIES. THIS IS ALREADY ACCOUNTED FOR IN THE GRIDS.

THE FLOW WILL TURN WEST TO NORTHWEST ALOFT THURSDAY AS THE UPPER
TROUGH PASSES BY TO THE NORTH WITH BREEZY TO VERY WINDY AND DRY
CONDITIONS PROBABLE. THE COLD FRONT ASSOCIATED WITH THE SYSTEM
WILL DROP TEMPERATURES BACK TO NEAR NORMAL VALUES FRIDAY.

NEXT WEEKEND LOOKS LIKE A NORTHWEST FLOW ALOFT REGIME. QUALITY OF
MOISTURE RETURN IS STILL UNKNOWN AND AN UPPER RIDGE MAY
BUILD ACROSS THE SOUTHWEST UNITED STATES...WENT DRY FOR NOW.

&&

.FIRE WEATHER...
WINDS ARE SLOWING INCREASING THIS AFTERNOON BUT WILL STILL PROBABLY
ONLY BE MARGINAL FOR RED FLAG CONDITIONS WITH THE EXCEPTION OF THE
HIGHER ELEVATIONS OF EDDY AND CULBERSON COUNTIES. RED FLAG
CONDITIONS WILL SPREAD ACROSS MORE OF THE AREA TOMORROW AS AN UPPER
TROUGH MOVES ACROSS THE ROCKIES INCREASING WESTERLY FLOW FROM THE
UPPER LEVELS DOWNWARD. SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN
PERMIAN BASIN SHOULD HIT RED FLAG CRITERIA WITH MORE MARGINAL
CONDITIONS IN THE EASTERN AND SOUTHERN BASIN. WILL GO AHEAD AND BUMP
THE FIRE WX WATCH TO A WARNING TOMORROW FOR ALL BUT THE FAR SOUTHERN
CWA AS THE FUELS ARE JUST SO DRY RIGHT NOW. A COLD FRONT WILL HELP
CONDITIONS TUESDAY AND WEDNESDAY BUT EXPECT MORE FIRE WEATHER
CONCERNS BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  83  46  68  /  20  10   0  10
CARLSBAD NM                53  85  45  74  /  10   0   0  10
DRYDEN TX                  60  89  59  81  /  20  10   0  10
FORT STOCKTON TX           58  86  54  75  /  10  10   0  10
GUADALUPE PASS TX          53  78  41  72  /  10   0   0   0
HOBBS NM                   51  85  46  69  /  10   0   0   0
MARFA TX                   41  80  38  77  /  10   0   0   0
MIDLAND INTL AIRPORT TX    57  84  47  70  /  20  10   0  10
ODESSA TX                  56  86  47  71  /  20  10   0  10
WINK TX                    53  92  48  79  /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ MONDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

10/12
Hazardous weather outlook, Mar 30, 11:40 AM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT SUN MAR 30 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1240 PM CDT SUN MAR 30 2008 /1140 AM MDT SUN MAR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY...WARM AND WINDY CONDITIONS WILL BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE GUADALUPE MOUNTAINS...THE VAN HORN CORRIDOR...
THE SOUTHEASTERN NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION
AND THE NORTHWESTERN PERMIAN BASIN THIS AFTERNOON AND EARLY THIS
EVENING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE PERMIAN BASIN
AND THE LOWER TRANS PECOS REGION TONIGHT. A FEW THUNDERSTORMS
THAT DEVELOP TONIGHT COULD APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF WEST TEXAS MONDAY AFTERNOON AND EVENING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:14 AM MDTRed Flag WarningMAF14 hr
Mar 30, 1:37 PM MDTRed Flag WarningMAF31 hr
Mar 30, 3:46 PM MDTSevere Thunderstorm WarningMAFPecos59 min
Mar 30, 5:11 PM MDTSevere Thunderstorm WarningMAFPecos64 min

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.